Iowa, 2016Winter Weather in Iowa, March 1, 2016
March 1, 2016 · NWS FSD · 3 events in 3 counties and zones
Snow accumulating 3 to 4 inches in northwest Iowa near the northern border of the state, with less a short distance to the south, began in the early afternoon of February 29th. The snow continued to the post midnight hours of March 1st.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Snow accumulating 3 to 4 inches in northwest Iowa near the northern border of the state, with less a short distance to the south, began in the early afternoon of February 29th. The snow continued to the post midnight hours of March 1st. The snowfall made travel hazardous, but winds were not strong enough to cause blowing snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 29, 11:07 PM CST, 53 minutes earlier.
Area forecast discussion, Feb 29, 11:07 PM CST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1107 PM CST MON FEB 29 2016
.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 419 PM CST MON FEB 29 2016
A DECENT WAVE WILL MOVE EAST SOUTHEAST ACROSS THE AREA TONIGHT. SNOW
WAS BEGINNING OVER THE NORTHWEST AND WEST CENTRAL AREAS AT MID
AFTERNOON AND WILL SPREAD EAST SOUTHEAST THROUGH THE EVENING. GOOD
FRONTOGENETICAL SUPPORT SHOULD PRODUCE A BAND OF 3 TO 5 INCHES
ACROSS THE MIDDLE OF THE AREA FROM SOUTHWEST OF HURON THROUGH SIOUX
FALLS INTO NORTHWEST IOWA IN THE SPIRIT LAKE/SPENCER/STORM LAKE
AREA. AN ISOLATED 6 INCH ACCUMULATION CANNOT BE RULED OUT BUT THAT
WILL NOT BE THE GENERAL FORECAST WITH THE SYSTEM CLIPPING THROUGH
FAIRLY RAPIDLY...MOST OF THE ACCUMULATION SHOULD BE DONE BY MID
EVENING FAR WEST AND LATE TONIGHT SOUTHEAST. LESSER AMOUNTS ARE
EXPECTED NORTHEAST AND SOUTHWEST...THIS SYSTEM IS A MATTER OF
PINNING THE LOCATION OF THE DECENT SNOW BAND.
SOME FACTORS THAT LED TO THE ANTICIPATION OF SUCH ACCUMULATIONS
INCLUDE LIFT DEPICTED BY VARIOUS MODELS MAKING AN EXCELLENT FIT WITH
THE DENDRITIC GROWTH ZONE...SO SNOW TO LIQUID RATIONS WILL BE DECENT
AS TEMPERATURES CONTINUE TO SLIDE THROUGH THE 20S AND TEENS. DRY LOW
LEVEL AIR FEEDING INTO THE AREA FROM THE NORTHEAST COULD BE AN
INHIBITING FACTOR BUT AFTER INVESTIGATING THIS...IT SHOULD NOT
INHIBIT SNOWFALL TOO MUCH OR SUPPRESS THE BEST ACCUMULATIONS VERY
FAR SOUTH BECAUSE IT IS FAIRLY SHALLOW...AND THE DENDRITIC SNOW
SHOULD SURVIVE THE INTRUSION WELL ON ITS FALL.
DECENT NORTHERLY WINDS WILL CONTINUE TO ABATE SLOWLY AS THE SNOW
INCREASES...PREVENTING ANY REAL BLOWING SNOW PROBLEM WITH MINOR
DRIFTING EXPECTED. TEMPERATURES WILL DROP ONLY INTO THE TEENS
TONIGHT...A REFLECTION TOGETHER WITH THE DECREASING WINDS OF THIS
QUICK PUSH OF COLD AIR NOT BEING SUSTAINED FOR LONG.
CLOUDS WILL BE SLOW TO DECREASE EARLY TUESDAY BEHIND THE SYSTEM IN
THE NORTHWESTERLY FLOW...AND SOME FLURRIES MAY LINGER WEST AND
SOUTH. THE EXITING OF THE SYSTEM AND DRY AIR INFLOW AT LOW LEVELS
FROM THE NORTHEAST SHOULD STEADILY BRING DECREASING CLOUDS LATER IN
THE DAY. TEMPERATURES WILL REACH THE 20S...EXCEPT FOR SOME 30S FAR
SOUTHWEST. WINDS BEHIND THE SYSTEM WILL BE MODEST NORTHWESTERLY
WITH A TENDENCY TO BECOME LIGHT LATER IN THE DAY.
.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 419 PM CST MON FEB 29 2016
WEAK RIDGE PULLS QUICKLY EAST ACROSS THE CWA...STARTING THE EVENING
NEAR I 29. LIKELY THAT AT LEAST SOME PARTIAL CLEARING AND LIGHT
WINDS WILL BE AVAILABLE FOR NEW SNOWCOVER TO ESTABLISH EFFECTIVE
RADIATIVE COOLING...ESPECIALLY IN PARTS OF NW IA. HAVE COOLED TEMPS
NEAR EXPECTED MAXIMUM SNOWBAND...SETTLING SOME LOWER TO MID TEENS IN
PARTS OF NW IA. RETURN FLOW KICKS IN FAIRLY QUICKLY DURING THE
EVENING WEST ALONG WITH INCREASE IN MID TO HIGH CLOUDS...SO A BIT OF
A STEADY TO NON-DIURNAL RISE LIKELY LATER ON IN NIGHT.
DISCOMBOBULATED TROUGH IN NORTHWEST FLOW WILL APPROACH THE AREA
LATER WEDNESDAY AND MOVE ACROSS THE AREA WEDNESDAY NIGHT AND EARLY
THURSDAY. INITIALLY FAIRLY DRY AT LOWER LEVELS...BUT CONTINUED WARM
ADVECTION AT LOWER LEVELS WITH EASTERLY FLOW STRENGTHENING LOW LEVEL
WILL HELP TO GRADUALLY SATURATE. BEST MID LEVEL BOUNDARY AROUND 700
HPA LIFTS RAPIDLY THROUGH THE DAY TOWARD NORTHEAST SOUTH DAKOTA AND
SOUTHWEST MINNESOTA BY LATE DAY...COULD START TO SEE DEVELOPMENT OF
AREAS OF LIGHT SNOW IN PARTS OF NW IA AT NOSE OF WARM ADVECTION...
AND PERHAPS SOME LIGHT RAIN SHOWERS WANDERING INTO SOUTH CENTRAL
SD...WHERE WARMER TEMPS ALOFT CREEP INTO AREAS WEST OF A HURON TO
SIOUX FALLS TO JUST EAST OF SIOUX CITY LINE.
GOING THROUGH THE EVENING...INITIAL PIECE OF ENERGY WITH LEADING MID
LEVEL TROUGH SLIPS QUICKLY PAST...AS MAIN PV CORE OF WAVE FALLS IN
BEHIND...MOVING FROM WESTERN SOUTH DAKOTA TO SOUTHEAST NEBRASKA.
LIKELY TO FIND A SECONDARY AREA OF RAIN TO SNOW DEVELOP ACROSS THE
WESTERN CWA...AND A LINGERING THREAT FOR SNOW MAINLY EARLY IN THE
SOUTHEAST. GRADUALLY...LIGHT PRECIPITATION WILL REFOCUS TOWARD THE
DEFORMATION/MID LEVEL BOUNDARY ACROSS THE MID AND NORTHEAST CWA WITH
BROAD AND WEAK CONVERGENCE. A TERTIARY WAVE OF MORE NORTHERN STREAM
ORIGIN SLIPS FROM EASTERN NORTH DAKOTA TO SOUTHERN MINNESOTA LATER
THURSDAY MORNING AND EARLY AFTERNOON...LIKELY SPREADING A MORE
COHERENT AREA OF LIGHT SNOWFALL ALONG THE MID LEVEL BAND. OVERALL...
ANY PRECIPITATION SHOULD BE LIGHT...AND SNOWFALL AN INCH OR LESS.
OTHERWISE...THE LOWER LEVEL FLOW WILL WEAKEN WHILE MAINTAINING ITS
EASTERLY COMPONENT MOST LOCATIONS...AND WITH THE VERY STABLE
CONDITIONS...LIKELY TO RESTRAIN TEMPERATURES QUITE A BIT WITH SNOW
COVER...MAINLY NEAR 30 TO LOWER 30S...WITH EXCEPTION OF THE MISSOURI
RIVER CORRIDOR WITH LESSER SNOW AND SLIGHTLY WARMER TEMPS ALOFT
WHERE MID 30S TO AROUND 40 LIKELY.
MAIN STORY FOR THE FRIDAY TO MONDAY PERIOD WILL BE THE OVERALL
WARMING TREND. WHILE GFS HAS BEEN ADVERTISING ANOTHER CLIPPER WAVE
FROM NORTH DAKOTA TO MINNESOTA WHICH AMPLIFIED TREMENDOUSLY ON
FRIDAY...ALLOWING A REINFORCING COLD SURGE TO DELAY OR BACK STEP THE
WARMING ESPECIALLY EAST OF I 29...ECMWF IS MUCH MORE SUBTLE TO THE
AMPLIFICATION AND COLD PUSH. HAVE DONE NO MORE THAN STALL THE WARMUP
SATURDAY ACROSS MINNESOTA AND IOWA...WITH EXPECTATIONS THAT ANY
REMAINING SNOW WILL MELT BY SATURDAY AFTERNOON. STRONG RIDGING AND
A MORE WESTERLY COMPONENT ON SUNDAY...ALONG WITH MORE
SUNSHINE...LIKELY TO DRIVE TEMPS WELL INTO THE 60S MOST AREAS NEAR
AND WEST OF I 29. BY MONDAY...WARMEST AIR ALOFT WILL SHIFT ACROSS
THE AREA AS LOW PRESSURE BEGINS TO FORM IN THE WESTERN PLAINS AS
LARGE SCALE TROUGH SHIFTS INTO THE WESTERN U.S. SNEAKY INDICATIONS
THAT COULD BEGIN TO SEE STRATUS INCREASE FROM THE SOUTH...WITH ECMWF
VERY AGGRESSIVE TO THIS DEGREE. NEVERTHELESS...LIKELY TO BE MUCH
WARMER...MUCH ABOVE NORMAL...TOWARD THE END OF THE SEVEN DAY
PERIOD.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1052 PM CST MON FEB 29 2016
SNOWFALL IS STILL FALLING AND MOVING EASTWARD AT THIS TIME. PLENTY
OF IFR IS BEING REPORTED UNDER THE SNOWFALL...BUT THESE CONDITIONS
WILL IMPROVE BETWEEN 06Z AND 10Z TUESDAY AS THE SNOW EXITS. THEN
WE ARE LEFT WITH LOWER END VFR TO MVFR CEILINGS THROUGH TUESDAY.
TUESDAY EVENING LOOKS VFR.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY UNTIL 3 AM CST TUESDAY FOR SDZ061-062-
065>067.
WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR SDZ052-
053-057>060-064.
MN...WINTER WEATHER ADVISORY UNTIL 3 AM CST TUESDAY FOR MNZ089-098.
IA...WINTER WEATHER ADVISORY UNTIL 3 AM CST TUESDAY FOR IAZ001.
WINTER WEATHER ADVISORY UNTIL 6 AM CST TUESDAY FOR IAZ002-003-
012>014-021-022.
NE...NONE.
&&
SHORT TERM...
LONG TERM...CHAPMAN
AVIATION...MJHazardous weather outlook, Feb 29, 4:33 PM CST, 7 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
433 PM CST MON FEB 29 2016
IAZ001>003-012>014-021-022-MNZ089-098-SDZ052-053-057>062-064>067-
012245-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-CHEROKEE-
BUENA VISTA-NOBLES-ROCK-JERAULD-SANBORN-BRULE-AURORA-DAVISON-
HANSON-MCCOOK-MINNEHAHA-DOUGLAS-HUTCHINSON-TURNER-LINCOLN SD-
433 PM CST MON FEB 29 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH
CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.
.DAY ONE...TONIGHT
SNOW WILL OCCUR ACROSS THE AREA THIS EVENING...AND ENDING FROM
WEST TO EAST OVERNIGHT. ACCUMULATIONS LATE THIS AFTERNOON AND
TONIGHT ARE EXPECTED TO RANGE FROM 3 TO 5 INCHES. IN THE SNOW
BAND...VISIBILITIES WILL BE FREQUENTLY LESS THAN A MILE...AND
SOMETIMES EVEN AROUND A QUARTER OF A MILE. A WINTER WEATHER
ADVISORY FOR SNOW IS IN EFFECT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
LIGHT SNOW WILL SPREAD ACROSS THE AREA WEDNESDAY NIGHT WITH MINOR
ACCUMULATIONS POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED BUT SNOW REPORTS ARE
WELCOME.
IAZ020-031-032-MNZ071-072-080-081-090-097-NEZ013-014-SDZ038>040-
050-054>056-063-068>071-012245-
PLYMOUTH-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-
JACKSON-PIPESTONE-DIXON-DAKOTA-BEADLE-KINGSBURY-BROOKINGS-GREGORY-
MINER-LAKE-MOODY-CHARLES MIX-BON HOMME-YANKTON-CLAY SD-UNION-
433 PM CST MON FEB 29 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH
DAKOTA.
.DAY ONE...TONIGHT
OCCASIONAL SNOW WILL OCCUR THIS EVENING AND OVERNIGHT...THEN END
FROM WEST TO EAST. ACCUMULATIONS WILL AVERAGE 1 TO 2 INCHES...
PERHAPS A BIT MORE IN LOCALIZED SPOTS. DURING SNOWFALL...EXPECT
VISIBILITIES TO FREQUENTLY RANGE FROM AROUND A HALF MILE...TO ONE
AND A HALF MILES.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
LIGHT SNOW WILL SPREAD ACROSS THE AREA WEDNESDAY NIGHT WITH MINOR
ACCUMULATIONS POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Feb 29, 8:46 PM CST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
846 PM CST MON FEB 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM SNOW 3 SE SIOUX FALLS 43.51N 96.68W
02/29/2016 M3.0 INCH MINNEHAHA SD NWS EMPLOYEE
&&
NWS SIOUX FALLS SD
IRIS SYSTEMLocal storm report, Feb 29, 9:18 PM CST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
918 PM CST MON FEB 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM SNOW 3 SSE SIOUX FALLS 43.50N 96.71W
02/29/2016 M1.9 INCH MINNEHAHA SD PUBLIC
&&
NWS SIOUX FALLS SD
IRIS SYSTEMLocal storm report, Feb 29, 10:43 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1043 PM CST MON FEB 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 PM SNOW 4 ESE SIOUX FALLS 43.53N 96.66W
02/29/2016 M4.0 INCH MINNEHAHA SD NWS EMPLOYEE
&&
NWS SIOUX FALLS SD
IRIS SYSTEMLocal storm report, Feb 29, 11:47 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1147 PM CST MON FEB 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM SNOW FLANDREAU 44.05N 96.60W
02/29/2016 E5.0 INCH MOODY SD PUBLIC
OBSERVER LOCATION FLANDREAU.
&&
NWS SIOUX FALLS SD
IRIS SYSTEMLocal storm report, Feb 29, 11:55 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1155 PM CST MON FEB 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 PM SNOW 10 N COLMAN 44.13N 96.81W
02/29/2016 E5.0 INCH MOODY SD TRAINED SPOTTER
OBSERVER LOCATION 10 N COLMAN.
&&
NWS SIOUX FALLS SD
IRIS SYSTEMLocal storm report, Feb 29, 11:57 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1157 PM CST MON FEB 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM SNOW 1 NNW LUVERNE 43.66N 96.22W
02/29/2016 E5.0 INCH ROCK MN PUBLIC
OBSERVER LOCATION LUVERNE.
&&
NWS SIOUX FALLS SD
IRIS SYSTEMWinter Weather, Lyon
- When
- March 1, 12:00 AM CST to 3:00 AM CST
- Where
- Lyon forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.381, -96.210 (the zone’s center; the record gives no point)
Snow, beginning in the afternoon of February 29th, accumulated 3 to 4 inches along the northern edge of the county, including 3 inches north of Rock Rapids.
Winter Weather, Osceola
- When
- March 1, 12:00 AM CST to 4:00 AM CST
- Where
- Osceola forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.379, -95.624 (the zone’s center; the record gives no point)
Snow, beginning in the afternoon of February 29th, accumulated 3 to 4 inches along the northern edge of the county, including 3.2 inches northeast of Sibley.
Winter Weather, Dickinson
- When
- March 1, 12:00 AM CST to 5:00 AM CST
- Where
- Dickinson forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.378, -95.151 (the zone’s center; the record gives no point)
Snow, beginning in the afternoon of February 29th, accumulated 3 to 4 inches along the northern edge of the county, including 3 inches north of Spirit Lake.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and High Wind in Oregon, March 1, 20161 death · $37,000 · 68 kt wind · 7 events
- Dense Fog in Florida, March 1, 20161 death · 1 event
- Tornadoes and Hail in Alabama, March 1, 20164 injured · EF2 · 5 events
- Strong Wind in West Virginia, March 1 to 2, 2016$495,000 · 28 events
- High Wind and Strong Wind in Washington, March 1, 20161 injured · $575,000 · 57 kt wind · 7 events
- Strong Wind in Ohio, March 1, 2016$90,000 · 9 events
- High Wind and Strong Wind in Massachusetts, March 1, 2016$70,000 · 52 kt wind · 6 events
- Coastal Flood in Texas, March 1, 2016$50,000 · 1 event
- Strong Wind in New York, March 1, 2016$40,000 · 4 events
- Strong Wind in Kentucky, March 1, 2016$40,000 · 4 events
- Damaging Winds in Kentucky, March 1, 20163 injured · 78 kt wind · 4 events
- Winter Weather in Wisconsin, March 1, 201620 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 625708, 625709, 625710.